Alert archive / Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 27, 2017, 3:25 PM EDT for Appomattox County, Campbell County, City of Lynchburg, Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2017, 3:25 PM EDT (19:25 UTC)
- Expired
- Jul 27, 2017, 4:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Blacksburg, VA
Counties Appomattox County, VA, Campbell County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 95 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
434
WWUS81 KRNK 271925
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
325 PM EDT THU JUL 27 2017
VAZ034-035-044>046-272030-
Amherst-Campbell-Bedford-Pittsylvania-Appomattox-
325 PM EDT THU JUL 27 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
APPOMATTOX...CAMPBELL...NORTHEASTERN PITTSYLVANIA...SOUTHERN
BEDFORD...AND SOUTHEASTERN AMHERST COUNTIES AND THE CITY OF
LYNCHBURG THROUGH 430 PM EDT...
At 324 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Smith Mountain Lake State Park to
Evington to near Bocock. Movement was east at 45 mph.
Winds in excess of 30 mph are possible with these storms. Frequent
lightning and very heavy rainfall can also be expected with these
thunderstorms.
Locations impacted include...
Lynchburg...
Altavista...
Appomattox...
Hurt...
and Brookneal.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3723 7877 3720 7883 3702 7890 3705 7897
3703 7901 3706 7909 3700 7911 3697 7946
3716 7970 3715 7970 3715 7971 3719 7972
3719 7976 3722 7977 3722 7981 3728 7943
3758 7902 3754 7882 3755 7882 3745 7870
TIME...MOT...LOC 1924Z 282DEG 40KT 3713 7962 3721 7927 3741 7905
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 27, 2:50 PM EDT, 35 minutes earlier.
Area forecast discussion, Jul 27, 2:50 PM EDT, 35 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 250 PM EDT Thu Jul 27 2017 .SYNOPSIS... Low pressure was over the Ohio Valley with a cold front extending into the the Southern Plains. This low will move southeast tonight through Friday night, which will bring a cold front across the Mid Atlantic region on Friday and Friday night. High pressure follow behind the front covering from the Great Lakes to Virginia and North Carolina by Tuesday. && .NEAR TERM /THROUGH FRIDAY/... As of 205 PM EDT Thursday... A weakening line of convection will fall apart over the New River and Roanoke Valleys this afternoon. Following this line of convection is an area of light rain with embed cloud-to-cloud lightning. This area of rain will stay over a county for two to three hours before moving east. There is another line of convection coming across eastern Kentucky with another line behind that one. These two lines will move over the Mountain Empire and North Carolina Highlands later this afternoon. Convection east of the Blue Ridge is likely however, severe potential is limited. Morning soundings at RNK/GSO shows plenty of moisture in the low levels (below 6kft), but abundant dry air above. Both soundings are also showing a very strong cap between 6500-8000 ft. It was this capping inversion that kept the first line of convection weak coming over the mountains this morning. The difference this afternoon is that diurnal heating, especially across Southside has allow instabilities to creep up to moderate levels. A few storms may find a weakness in the cap and break through to become severe. These lines of convection and areas of rain will help saturate the column and erode capping inversion by this evening. An ill-defined surface low is expected to track along a cold front tonight into Friday. Models are developing two areas of convection with this front. One area of convection is expected to occur across Tennessee early Friday morning and track southeast into Alabama and Georgia. This line of convection is expected to fade through the morning, but will send an outflow boundary across the southern Appalachian and into North Carolina in the afternoon. The second area of convection will occur across the southern Ohio Valley tonight then track east into the Mid Atlantic region Friday. This area of convection will have the stronger dynamics as a closed low drops out of the Great Lakes. Being in between these two convective systems, our chances are very good to see showers through the day Friday. Convection coming across the area today will take out some of the instabilities but will saturate the environment. PWATs will increase to nearly 2 inches Friday. With our recent dry spell, we are not expecting any widespread flood concerns today. However, depending on how much rain falls today and does rain continue overnight, may prime the area for Flash Flooding tomorrow. For now, we will hold steady and only highlight in the Hazardous Weather Outlook (HWO). && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... As of 125 PM EDT Thursday... Closed low moves southeast from the Ohio Valley into Virginia by Saturday. Upper low moves offshore and trough axis will be along the coast on Sunday. This brings a vorticity maximum over the region on Saturday. This synoptic lift combined with good lapse rates due to colder temperatures aloft will result in scattered afternoon showers. More questionable is the presence of enough instability and lift for thunderstorms. BUFKIT forecast soundings showed little, if any CAPE, Saturday afternoon. Models, especially the 12Z NAM, suggest 850MB temperatures by Sunday morning as low as +8. NAM. SREF and ECMWF were not that cool. Clouds and wind will limit cooling potential on Saturday night. will be leaning toward blend on MOS/MAV guidance for lows Saturday night. Deeper moisture wraps around the low pressure system with the dry slot over southwest Virginia Friday night and moisture back in the area on Saturday and Sunday. A surface low off the southeast Virginia coast may enhance the north to northeast surface winds across the region on Saturday night and Sunday. Will be increasing wind speeds at higher elevations this time frame. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... As of 1245 PM EDT Thursday... Upper low opens up and lifts northeast back into the northern jet stream Sunday night through Tuesday with 500MB heights rising Tuesday and Wednesday over the Mid Atlantic region. Still under long wave troughing over the eastern United States through the end of the week with models showing some signs of through amplifying by Friday. 850MB temperatures gradually warm Monday through Wednesday back close to +18 to +20 for Wednesday and Thursday. May take until Monday for low pressure system to move far enough away that wrap-around clouds exit foothills and piedmont of Virginia and North Carolina. Will maintain dry forecast Sunday night through Thursday. Once surface high moves offshore on Friday a slight chance of precipitation will return to the mountains. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... As of 130 PM EDT Thursday... A line of convection will pass over the New River (BCB) and Roanoke (ROA) Valleys by 18Z/2P and continue to track to the east (LYH) and southeast (DAN) this afternoon. Following this line of convection is a large area of light rain. This area of rain will hang over a county for about 2-3 hours, then exit. Confidence is high enough to have predominant showers with VCTS at all sites. Should see somewhat of lull in activity this evening followed by another round of showers/storms after midnight, with at least MVFR vsbys with moderate showers. Showers/storms continue into Friday along and ahead of a front, so terminals will be affected off/on with sub-VFR cigs/vsbys with heavy rain and gusty winds into Friday evening. Aviation Extended Discussion... Saturday starts to dry out some but upper low will enhance northwest flow over the area keeping sub-VFR cigs stuck in BLF/LWB similar to winter scenarios with isolated showers around. Expect widespread VFR to return Sunday/Monday under high pressure following the front. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...AMS LONG TERM...AMS AVIATION...RCS
Hazardous weather outlook, Jul 27, 4:00 AM EDT, 11 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 400 AM EDT Thu Jul 27 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-280800- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 400 AM EDT Thu Jul 27 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Expect scattered to numerous thunderstorms this afternoon into early evening. A few of these storms could become severe with isolated wind damage possible. In addition, if storms repeat over the same area, localized flooding could occur. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous thunderstorms are expected Friday. A few strong to severe thunderstorms can be expected, with a greater threat in the afternoon. The main threat from any severe storms will be damaging wind gusts. Also, storms that pass over the same area in a short period of time could lead to flooding issues. Beyond Friday, no widespread hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and again Friday.
In the hours before
Special weather statement, Jul 27, 2:03 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
203 PM EDT THU JUL 27 2017
VAZ013-014-017-022>024-034-035-271900-
Botetourt-Pulaski-Floyd-Montgomery-Amherst-Roanoke-Bedford-
Rockbridge-
203 PM EDT THU JUL 27 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ROANOKE...EAST CENTRAL
PULASKI...SOUTHWESTERN ROCKBRIDGE... NORTHWESTERN FLOYD...SOUTHERN
BOTETOURT...NORTHWESTERN BEDFORD...WEST CENTRAL AMHERST AND
MONTGOMERY COUNTIES...THE CITY OF RADFORD...THE CITY OF SALEM AND
THE CITY OF ROANOKE...
At 203 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Natural Bridge to Radford. Movement
was east at 45 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Roanoke...
Blacksburg...
Salem...
Christiansburg...
and Radford.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3761 7911 3717 8003 3716 8009 3712 8012
3698 8042 3706 8072 3771 7954
TIME...MOT...LOC 1803Z 260DEG 41KT 3769 7955 3711 8059
RABSpecial weather statement, Jul 27, 2:40 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
240 PM EDT THU JUL 27 2017
VAZ034-045-271945-
Campbell-Bedford-
240 PM EDT THU JUL 27 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CAMPBELL...AND
CENTRAL BEDFORD COUNTIES AND THE CITY OF LYNCHBURG THROUGH 345 PM
EDT...
At 238 PM EDT, a strong thunderstorm was located over Bedford, moving
east at 25 mph.
Winds in excess of 30 mph are possible with this storm. Frequent
cloud-to-ground lightning and very heavy rainfall can be expected
with this thunderstorm. This will affect U.S. 460 between Bedford
and Lynchburg during the next 30 to 45 minutes.
Locations impacted include...
Lynchburg...
Bedford...
Forest...
Rustburg...
and Boonsboro.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3723 7909 3728 7963 3741 7964 3748 7919
3746 7918 3743 7914 3741 7914 3740 7912
3740 7911
TIME...MOT...LOC 1838Z 271DEG 20KT 3735 7951
RABSpecial weather statement, Jul 27, 2:55 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
255 PM EDT THU JUL 27 2017
VAZ022-033-034-272000-
Franklin-Roanoke-Bedford-
255 PM EDT THU JUL 27 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
ROANOKE...SOUTHWESTERN BEDFORD AND NORTHEASTERN FRANKLIN
COUNTIES...THE SOUTHEASTERN PART OF THE CITY OF SALEM AND THE CITY
OF ROANOKE THROUGH 400 PM EDT...
At 254 PM EDT, strong thunderstorms were clustered over Roanoke
Mountain, moving east at 55 mph.
Winds in excess of 30 mph are possible with this storm. Brief very
heavy rainfall and frequent cloud-to-ground lightning can be
expected with these thunderstorms.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Boones Mill...
and Stewartsville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3708 7963 3714 8010 3728 8010 3732 7986
3731 7985 3732 7984 3735 7964
TIME...MOT...LOC 1854Z 271DEG 49KT 3720 7994
RABSpecial weather statement, Jul 27, 3:13 PM EDT, 12 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 313 PM EDT THU JUL 27 2017 VAZ017-033-272015- Franklin-Floyd- 313 PM EDT THU JUL 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN FLOYD AND FRANKLIN COUNTIES THROUGH 415 PM EDT... At 312 PM EDT, a strong thunderstorm was located near Endicott, moving east at 30 mph. Winds in excess of 30 mph are possible with this storm. Frequent lightning and very heavy rainfall can also be expected with this thunderstorm. Locations impacted include... Rocky Mount... Floyd... Sydnorsville... Ferrum... and Snow Creek. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3690 8035 3703 8034 3707 7973 3682 7973 TIME...MOT...LOC 1912Z 276DEG 27KT 3694 8020 RAB
Special weather statement, Jul 27, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
325 PM EDT THU JUL 27 2017
VAZ034-035-044>046-272030-
Amherst-Campbell-Bedford-Pittsylvania-Appomattox-
325 PM EDT THU JUL 27 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
APPOMATTOX...CAMPBELL...NORTHEASTERN PITTSYLVANIA...SOUTHERN
BEDFORD...AND SOUTHEASTERN AMHERST COUNTIES AND THE CITY OF
LYNCHBURG THROUGH 430 PM EDT...
At 324 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Smith Mountain Lake State Park to
Evington to near Bocock. Movement was east at 45 mph.
Winds in excess of 30 mph are possible with these storms. Frequent
lightning and very heavy rainfall can also be expected with these
thunderstorms.
Locations impacted include...
Lynchburg...
Altavista...
Appomattox...
Hurt...
and Brookneal.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3723 7877 3720 7883 3702 7890 3705 7897
3703 7901 3706 7909 3700 7911 3697 7946
3716 7970 3715 7970 3715 7971 3719 7972
3719 7976 3722 7977 3722 7981 3728 7943
3758 7902 3754 7882 3755 7882 3745 7870
TIME...MOT...LOC 1924Z 282DEG 40KT 3713 7962 3721 7927 3741 7905
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 2:03 PM EDT | Special Weather Statement | RNK | Botetourt, Montgomery, Pulaski, Roanoke, City of Radford, City of Roanoke and 1 more | 57 min |
| Jul 27, 2:40 PM EDT | Special Weather Statement | RNK | Bedford, City of Lynchburg | 65 min |
| Jul 27, 2:55 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 65 min |
| Jul 27, 3:13 PM EDT | Special Weather Statement | RNK | Franklin | 62 min |
| Jul 27, 4:38 PM EDT | Special Weather Statement | RNK | Halifax, Pittsylvania | 52 min |
| Jul 27, 4:17 PM EDT | Special Weather Statement | RNK | Wilkes | 43 min |
| Jul 27, 5:40 PM EDT | Special Weather Statement | RNK | Alleghany, Rockingham, Stokes, Surry | 65 min |
| Jul 27, 6:55 PM EDT | Special Weather Statement | RNK | Rockingham | 65 min |
Nearby
Special Weather Statements in Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.